Something more than GAD and Dysthymia?

Hi, I have been diagnosed with GAD and dysthymia. Back in August i tried to go off of my medications (zoloft and wellbutrin). I thought i was managing it ok until January. I woke up in the middle of the night anxious and agitated. It was so bad that i couldnt sleep for three days no matter how hard i tried to calm down (yoga, deep breathing) and i started having thoughts about hurting myself and others. Before this episode I never had thoughts of suicidal ideation, let alone hurting others. I know I can't know for sure until I see a psychiatrist but i was wondering if anyone on here could tell me if my disorder may be more serious. I feel like I definitely have major depression because of the suicidal thoughts. But Im also wondering if I have manic depression or maybe a panic disorder? I never felt anything like the agitated state I was in.

9 Replies

oldestnewest
  • I have to say that your description of agitation sounds amazingly like bipolar disorder. I was diagnosed with it only 1.5 years ago so it's fresh in my mind that for the last year I've been having this agitation like you describe that my psychiatrist says is from the bipolar disorder. I have bipolar II which is a great relief that I don't have the much greater problem of bipolar I. I don't get manic and I'm glad.

    The not sleeping for 3 days I have done because of my GAD, so that fits. I believe you may have that correctly. I also couldn't eat for those days but I managed to force a little yogurt down and to nod off for a few minutes at a time until my anxiety woke me. That improved after I was on Tranxene/clorazepate for a couple of days. I'm still on a benzo every day but I'm comfortable and peaceful.

    I hope you get on the right meds for you and that you get comfortable and happy just like I am!! Don't worry about this as it's something that meds can handle and you can be comfortable and feel pretty normal!!

  • Do you mind me asking how your quality of life is? Are you able to work and provide for yourself? I ask because I'm 22, just graduated college, and trying to understand how this could impact the rest of my life.

  • I can't work but not because of this. My quality of life is great. My problems are gaps in my long term and short term memories from years of benzodiazepines and other non-related health problems. I'm happy, peaceful and active. I run my own household with 1 dependent and with investments to manage. You should be able to do what you want but keep in mind your limitations as far as taking any meds or if you stay up really late at night prior to work the next day. That happens to me.

  • Your experience sounds very similar to mine. I too tried to go off my antidepressant. I had an unexpected pregnancy and didn't want to take them during it. I did great for a couple months. Then out of nowhere I was hit with crippling anxiety. I couldn't function. Couldn't eat or sleep. I wound up at a psychiatrist that was also and obgyn. Thank God. I went back on my Paxil. I was having to take 2mg Ativan, 50mg Benadryl and 3mg melatonin just to get a couple hours of sleep. It escalated into severe depression. For months I was unable to live. I had my baby at 32 weeks and that compounded it all. I'm now on 2 antidepressants as well as Ativan at bedtime. I struggle daily but it is nowhere near what it was at the start of the breakdown. I was diagnosed with severe GAD, depression and PTSD. Your symptoms sound so similar to my GAD. I'm here if you have any questions.

  • Hi, thanks for your feedback. Did you experience agitation when you were anxious? Did you feel unbalanced?

  • Agitation is an understatement! What do you mean by unbalanced? Like literally? Yes! And on days when I'm overly anxious I lose balance a lot. I hit my head a lot like on my car door and cabinets. So odd. I spend a lot of my days feeling confused, and out of it. I hate it. One of my big complaints is not remembering things. Feeling like I'm spaced out driving. It's really awful. Can you voluntarily check yourself into a center than can help you with meds? Please seek help. I still struggle daily but nothing, absolutely nothing compares to the awful feeling when I first had my breakdown. And you sound like you may be in that same place. Don't hesitate to contact me.

  • Hi JH86, I do understand your feeling and thought, not to the full extent though, a thought that might help you only.... make sure you tell your therapist how you are feeling along with your thoughts, the medication could be your corporate in this matter. My store of what o had to do: I had to go to the hospital to go through detoxing my body. Don't do this on your own. They are there to help you and try to get the correct medication, remember everyone body chemistry is different, don't try anyone else's medicine, you could be on a medication that has a conflict with other medication your on, also remember people will tell you the medication has help them... don't mean it will help you. This is a safety plan... make sure you have a great reliable medication doctor. I had to learn the hard way, being on so much medication coming from my other doctors my body chemistry went way out of line, I was doing thing that I didn't even know . So I plead with you...this goes for anything behind- Over the counter, including vitamins lotions, eye drop.. etc... I know this might so ridiculous , but very true. So the number one thing for you as a person can do for yourself. Have great reliable confident doctors, make sure these doctors are working together as a pack. You will get the best treatment out there. This goes for everyone. The only thing I can help you with is the way you can get to know yourself by getting everyone in you life on one level. But you must understand as well, everyone has there own opinion about you, and your condition, get as much correct advice before you try any type of medication, you can also do to a website to find out how your medications are corespondent with each other for your safety. This is why you must get everyone in your medical advisory to know what your taking, that goes for everything, even the lotions you are putting on your body to the foods and drinks you are taking in.

    I hope my advise to you is helpful. Any other questions you might have or miss understanding feel free to ask as many times you need, this phrase go for everyone in your life. Never feel ashamed you are learning about yourself, a very difficult thing for one.

    This is what I have learned on my own, please be safe. Get the proper guidance you need .

    Trendone

  • Hello!

    The terms used to diagnose people have changed over the years. I believe that dysthymia is now called bipolar depression 2, which usually affects mood where there's periods of depression and periods of feeling "okay" but not manic. I guess it makes sense since it can be cyclical in nature. Treatment is different for everyone based on your individual symptoms and history.

    The agitation can be a symptom of both the anxiety and depression. Often, both disorders occur simultaneously so it's hard to draw a line in the sand. This is why most psychiatrists will prescribe an antidepressant which can also help with anxiety.

    I'm not sure who prescribed your meds or diagnosed you but I encourage you seek long term support. By getting involved with a therapist and psychiatrist you will have proper support when you need it. Let them guide you as to how your meds are working and when to stop or not stop. It is never okay to just stop taking your medications. It usually takes about 2 weeks for your body to develop adequate levels for the med to be effective. There have been times when my dosage was decreased when I was feeling well but never just stopped. The nature of dysthymia is that you will feel okay but you won't know when depression might set in.

    The suicidal thoughts are a sign your depression and anxiety have worsened. Sometimes, coming off meds or starting them can bring these feelings to the surface. You are correct! The only way to know for sure is to see a psychiatrist ASAP. If you have trouble getting and appointment then visit your local urgent care or emergency unit. They always have a specialist available for mental health emergencies. They can sometimes help set up follow up care sooner than if you tried to make an appointment yourself.

    Best wishes!

  • Have you seen a gp so you could maybe see if there are any other physical factors?

You may also like...